Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 84, NWS Midland/Odessa, TX

October 4, 2022Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 4, 2022, 5:06 PM CDT for Culberson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2022, 5:06 PM CDT (22:06 UTC)
Expired
Oct 4, 2022, 8:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WGUS54 KMAF 042206
FFWMAF
TXC109-050100-
/O.NEW.KMAF.FF.W.0084.221004T2206Z-221005T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
506 PM CDT Tue Oct 4 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Culberson County in southwestern Texas...

* Until 800 PM CDT /700 PM MDT/.

* At 506 PM CDT /406 PM MDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 0.5 and 1 
  inch of rain has fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pine Springs, McKittrick Canyon and Guadalupe Mountains National 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3200 10489 3200 10454 3190 10453 3168 10486

FLASH FLOOD...RADAR INDICATED

$$

JP
1 follow-up statement
078 
WGUS74 KMAF 042330
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
630 PM CDT Tue Oct 4 2022

TXC109-050100-
/O.CON.KMAF.FF.W.0084.000000T0000Z-221005T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Culberson TX-
630 PM CDT Tue Oct 4 2022 /530 PM MDT Tue Oct 4 2022/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT/7 PM MDT/ 
THIS EVENING FOR NORTHWESTERN CULBERSON COUNTY...

At 630 PM CDT /530 PM MDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Between 1 and 1.5 
inches of rain have fallen. Additional rainfall amounts up to 1 inch 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pine Springs, McKittrick Canyon and Guadalupe Mountains National 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3200 10489 3200 10454 3190 10453 3168 10486

FLASH FLOOD...RADAR INDICATED

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:14 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Oct 4, 2:14 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
214 PM CDT Tue Oct 4 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 207 PM CDT Tue Oct 4 2022

An upper level trough is centered over South Dakota and extends
southwest over Arizona and New Mexico. The northward extension of
the trough will begin to break away from the southern extension of
the trough on Wednesday. Temperatures today will mostly be in the
80s across West Texas and Southeast New Mexico with 70s across
the mountains and portions of Southeast New Mexico and 90s across
portions of the Big Bend. Upper lift will increase across the area
today due to the portion of the upper trough to the west. There
will be a chance of showers and thunderstorms this afternoon into
this evening from Eddy County to the Big Bend mostly impacting the
mountains. Showers may linger across Southeast New Mexico through
the overnight period. Low temperatures tonight will be in the 50s
and 60s. The southern portion of the upper trough moves over New
Mexico on Wednesday which will allow for upper lift to continue to
increase over the area. This will result in continuing chances of
showers and thunderstorms from the northern Permian Basin toward
the Rio Grande on Wednesday. High temperatures on Wednesday will
be similar or slight cooler than those today. Low temperatures
Wednesday night will be similar or slightly cooler than tonight.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 207 PM CDT Tue Oct 4 2022

This has been a very slow start to the fall season. Normally by
this time we would have seen a couple of strong cold fronts make
it through the area by now but here we are in early October with
only a few weak frontal passages to speak of. Normally this lack
of activity would leave us with above to well above normal
temperatures. We haven't seen that so far this year though as dry
air and light winds have allowed morning lows to drop into the 50s
and the shorter days are keeping highs only slightly above
normal.

The extended forecast will be a continuation of the established
trend. The upper level pattern remains somewhat stagnant with weak
ridging over the West Coast and broad troughing over the central
and eastern U.S. with several systems moving out of Canada and
across the Great Lakes region. Eastern New Mexico and West Texas
will be left under modest northwesterly flow that will send a
periodic cold front to the area, doing little other than providing
a wind shift. The main feature to monitor will be an upper low
that gets cut off from the main westerlies and becomes stationary
near the Arizona/Mexico border. The low will draw moisture back
west giving western portions of the CWA a chance for showers and
thunderstorms each day, especially the higher elevations where
orographics will enhance lift. Monday a weak shortwave will eject
northeast from the low possibly spreading some of the rainfall
into the Permian Basin.

Hennig

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Tue Oct 4 2022

Thunderstorms will be possible for CNM, PEQ, HOB, and FST later
this afternoon with CNM having the best chances. There is a slight
chance of low ceilings for CNM later tonight but chances are too
small to include at this time. Winds will mostly be out of the
southeast to south this afternoon with some gusts possible. Winds
will weaken this evening and become more variable.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               59  86  58  85 /  10  10  10   0
Carlsbad                 58  77  56  77 /  30  40  40  30
Dryden                   59  83  60  83 /   0   0   0   0
Fort Stockton            59  85  57  82 /  10  10  10  10
Guadalupe Pass           56  71  54  69 /  40  40  40  30
Hobbs                    56  79  54  78 /  20  40  30  20
Marfa                    49  78  49  75 /  20  20  20  20
Midland Intl Airport     59  83  57  82 /  10  10  10  10
Odessa                   59  83  58  82 /  10  10  10  10
Wink                     59  83  57  82 /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...80
LONG TERM....10
AVIATION...80
Hazardous weather outlook, Oct 4, 2:09 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Tue Oct 4 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Tue Oct 4 2022 /109 PM MDT Tue Oct 4 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible this afternoon and
evening across much of southeastern New Mexico in addition to the
Guadalupe/Davis Mountains. Locally heavy rainfall with be possible
with the storms, especially in and around the Guadalupes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are possible across southeast
New Mexico and the western high terrain each afternoon through this
weekend though Wednesday will see the greatest storm chances.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 4:55 PM CDTAreal Flood AdvisoryMAFCulberson11 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.